Alert archive / Connecticut / Red Flag Warnings in 2023
Red Flag Warning 4, NWS New York, NY
NWS New York, NY issued this red flag warning at Apr 11, 2023, 7:46 PM EDT for 4 counties in Connecticut. It took effect at Apr 12, 2023, 10:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2023, 7:46 PM EDT (23:46 UTC)
- In effect from
- Apr 12, 2023, 10:00 AM EDT
- Expired
- Apr 12, 2023, 7:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT
The radar
The Brookhaven radar (KOKX), 64 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2828 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
751 WWUS81 KOKX 112346 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 746 PM EDT Tue Apr 11 2023 CTZ005>012-120900- /O.NEW.KOKX.FW.W.0004.230412T1400Z-230413T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London- 746 PM EDT Tue Apr 11 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 7 PM EDT THURSDAY FOR SOUTHERN CONNECTICUT... ...RED FLAG WARNING FOR THIS EVENING HAS EXPIRED... The National Weather Service in Upton has issued a Red Flag Warning for Southern Connecticut, which is in effect from 10 AM Wednesday to 7 PM EDT Thursday. * AFFECTED AREA...Northern Fairfield, Northern New Haven, Northern Middlesex, Northern New London, Southern Fairfield, Southern New Haven, Southern Middlesex and Southern New London. * TIMING...Late Wednesday morning into Wednesday evening. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...Ranging from 20 to 30 percent. * TEMPERATURES...In the low to mid 70s. * LIGHTNING...none. * IMPACTS...rapid fire spread if ignition occurs. * ADDITIONAL DETAILS...Conditions have fallen below criteria tonight, but are expected to return Wednesday across Southern Connecticut, where a combination of winds and low RH values will increase the risk of rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ For more information from the National Weather Service visit http://weather.gov/nyc
2 follow-up statements
012 WWUS81 KOKX 120743 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 343 AM EDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT THIS EVENING FOR SOUTHERN CONNECTICUT... The National Weather Service in Upton has issued a Red Flag Warning for Southern Connecticut which is in effect from 10 AM this morning to 7 PM EDT this evening. The Red Flag Warning is no longer in effect for the day on Thursday. CTZ005>012-122300- /O.EXT.KOKX.FW.W.0004.230412T1400Z-230412T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London- 343 AM EDT Wed Apr 12 2023 ...RED FLAG WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT THIS EVENING FOR SOUTHERN CONNECTICUT... * AFFECTED AREA...Northern Fairfield, Northern New Haven, Northern Middlesex, Northern New London, Southern Fairfield, Southern New Haven, Southern Middlesex and Southern New London. * TIMING...Late Wednesday morning into Wednesday evening. * WINDS...Northwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 28 percent. * TEMPERATURES...In the upper 60s. * LIGHTNING...none. * IMPACTS...rapid fire spread if ignition occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ For more information from the National Weather Service visit http://weather.gov/nyc
059 WWUS81 KOKX 122323 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 723 PM EDT Wed Apr 12 2023 CTZ005>012-130030- /O.EXP.KOKX.FW.W.0004.000000T0000Z-230412T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London- 723 PM EDT Wed Apr 12 2023 ...RED FLAG WARNING HAS EXPIRED FOR SOUTHERN CONNECTICUT... Cooling temperatures, diminishing winds, and rising relative humidity will bring a quick end to conditions conducive to rapid fire growth and spread early this evening. Conditions will be dry on Thursday, with relative humidity 20 to 30 percent, but with winds only occasionally gusting upwards of 20 mph in the afternoon. $$ For more information from the National Weather Service visit http://weather.gov/nyc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at Apr 11, 3:47 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Apr 11, 3:47 PM EDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service New York NY
347 PM EDT Tue Apr 11 2023
.SYNOPSIS...
High pressure will remain anchored south of the area tonight as
a weak cold front passes through the northeast. The high
pressure then becomes an early season Bermuda high through the
end of the week. A weak area of low pressure passes to the
south and east on Saturday, with another frontal system
approaching the region into early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
High pressure remains to the south tonight. A strong shortwave
will dig out eastern Canada towards the Maritimes, sending a
weak cold front towards the region. The front likely never moves
fully south of the area as heights aloft start rising with
ridging building to the west early Wednesday morning. The only
noticeable change to the weather tonight will be an increase in
middle and high level clouds. It will likely be mostly cloudy,
which will help keep temperatures mild and in the 50s. It will
also remain breezy with some gusts up to 20 mph possible.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
High clouds may persist in the morning, especially near the coast.
The deep layered ridging building in should eventual create enough
subsidence for a mostly sunny afternoon. With the core of the high
pressure to the south, the westerly flow will remain strong enough
to slow the progress of sea breezes in the afternoon. 850 mb
temperatures rise to 10 to 12 C late in the day as well. Highs look
to reach the upper 70s and low 80s in the NYC metro, urban NE NJ
corridor, and portions of the Lower Hudson Valley. Temperatures
further east will be a bit cooler in the lower to potentially
middle 70s. Locations along the immediate shore may see
temperatures struggle to get out of the 60s where the afternoon
sea breezes develop. Breezy conditions are expected with gusts
20-25 mph likely.
Wednesday night will remain quite mild with lows in the 50s for
most. Temperatures may not fall below 60 degrees in the NYC metro.
High pressure then centers itself over the Western Atlantic to end
the week, similar to a more summertime pattern. Models continue
to prog 850 mb temperature increasing to 14-17C on Thursday.
Temperatures likely warm well into the 80s away from the coast,
where temperatures reach the 70s. The forecast highs are close
to records in some locations (See climate section below for
more). Afternoon sea breezes are likely again as well near the
coast. It will remain breezy but winds should be weaker than on
Wednesday with just a few gusts 15-20 mph.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The warm spell continues to start the long term period. An upper
ridge axis passes overhead Friday as it slides east. Weak surface
high pressure in place gradually weakens and shifts east as well
into the start of the weekend.
Sunshine prevails Friday with a light WSW/SW flow. Dew points in the
40s and 50s, with minimum RH values in the 30 to 40 percent range,
give a dry feel to the day. Fortunately, the weak pressure gradient
will mitigate fire weather concerns. With the warm air aloft, and a
well-mixed BL, expecting another unseasonably warm, if not hot,
afternoon away from the maritime influence. Model soundings prog
850mb temperatures between 14-16C, or near the max moving average
per SPC's Sounding Climatology page. This translates to highs into
the mid 80s across NE NJ, NYC, the Lower Hudson Valley, and interior
southern Connecticut. Along the SE CT shoreline, as well as eastern
Long Island, sea breezes are expected to develop and bring cooler
air onshore (water temps in the 40s), temperatures remain in the 60s
and 70s. Still, near record high temperatures are expected at all
climate sites Friday, with near record high minimum temperatures
possible as well. See the Climate section below.
The region likely breaks the dry streak this weekend. A closed upper
level low over the Southeast US lifts northeast and off the Carolina
coast late Friday into Saturday. The associated weak surface low
passes just to our southeast on Saturday as high pressure over the
Western Atlantic starts to push east. The flow turns southerly in
response, and with the cooler air aloft, temperatures on Saturday
fall about 10 degrees from Friday. Forcing and moisture are both
limited, so any precipitation that does develop on Saturday would be
light and spotty. From here, global guidance continues to see timing
differences with a more potent frontal system early next week, but
largely agree on a cold frontal passage sometime Monday, with
showers likely ahead of it. Continue to cap PoPs at high chance
(50%) though given these subtle differences.
Temperatures start trending down Saturday, but remain above average
through Monday, with highs largely in the 60s. Other than subtle
changes, national blended guidance was followed for this update.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
High pressure becomes suppressed to the south today, but remains in
control.
VFR. WSW flow this afternoon to 15-20 kt with gusts up to 25 kt. A
few higher gusts possible at the metros especially KJFK toward
evening. KJFK/KBDR/KGON and KISP remain a bit more SW/SSW this
afternoon due to a partial seabreeze component to the wind.
Winds may lower slightly late tonight, but remain gusty around 20kt.
Winds then back to the W/NW into Wednesday morning and pick back up
to 10-15G20-25kt. Gusts end by evening Wednesday.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Gusts may become more occasional overnight.
...OUTLOOK FOR 20Z WEDNESDAY THROUGH SUNDAY...
Wednesday afternoon: VFR. WNW winds 10-15G20-25kt, diminishing at
night.
Thursday and Friday: VFR.
Saturday: Mainly VFR. MVFR possible in showers.
Sunday: MVFR or lower possible in showers.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90.
&&
.MARINE...
SW flow increases into this evening on the waters, but likely
remains below SCA levels on much of the Long Island Sound, NY
Harbor, and ocean west of Fire Island Inlet. Gusts around 25 kt are
likely on the LI Bays and eastern Long Island Sound as well as the
ocean east of Fire Island Inlet into tonight. Gusts may end up being
marginal on these waters as a strong inversion could prevent higher
winds from mixing down. Winds on the LI Sound west of the mouth of
the CT River should remain below SCA levels. Therefore the SCA has
been cancelled here. Winds should remain below SCA levels on
Wednesday with the warmer air continuing to move over the cold
waters. Ocean seas may remain elevated around 5 ft east of Moriches
Inlet. Have extended the SCA here until 18z. Sub-SCA conditions are
otherwise likely into Thursday.
Sub SCA conditions expected Friday through most of the weekend, with
a weak pressure gradient over the area and high pressure over the
Western Atlantic largely remaining in control.
&&
.FIRE WEATHER...
An extended period (a week and counting) of dry conditions will
continue through the week, with daytime min RH values mainly in the
20 and 30 percent range into Wednesday. A Red Flag Warning
remains in effect into early this evening for the Lower Hudson
Valley, Southern Connecticut, and New York City. A Special
Weather Statement is in effect for NE New Jersey and Long
Island.
Based on collaboration with partners, another Red Flag Warning
will be issued for Wednesday for Connecticut. An SPS will be
issued for the Lower Hudson Valley, New York City, and Long
Island. These products will be issued after the current
headlines expire. NJ partners have also requested an SPS for
Wednesday, which will be issued with the early Wednesday morning
forecast package.
&&
.HYDROLOGY...
No hydrologic concerns exist into early next week.
&&
.CLIMATE...
Daily Record High Temperatures...
Apr 13 Apr 14
Central Park...88 (1977)...85 (1941)
LaGuardia......85 (1977)...84 (1941)
JFK............85 (1977)...78 (1949)
Islip..........82 (1977)...73 (2022)
Newark.........86 (1977)...88 (2022)
Bridgeport.....74 (1968)...73 (1949)
Daily Record High Minimum Temperatures...
Apr 12 Apr 13 Apr 14 Apr 15
Central Park...49 (2017)...61 (1945)...60/2019...67 (1941)
LaGuardia......54 (2017)...59 (2018)...58/1945...64 (1941)
JFK............52 (2017)...53 (2019)...53/2022...58 (1960)
Islip..........51 (2008)...53 (2019)...54/2022...54 (2012)
Newark.........59 (2017)...61 (2019)...62/2014...60 (1960)
Bridgeport.....49 (2017)...52 (2020)...51/2014...53 (2012)
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Red Flag Warning until 7 PM EDT this evening for CTZ005>012.
NY...Red Flag Warning until 7 PM EDT this evening for NYZ211-212.
NJ...None.
MARINE...Small Craft Advisory until 8 AM EDT Wednesday for ANZ332-340-
345-353.
Small Craft Advisory until 2 PM EDT Wednesday for ANZ350.
&&
SYNOPSIS...DR/DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...DR
AVIATION...MW
MARINE...DR/DS
FIRE WEATHER...
HYDROLOGY...DR/DS
CLIMATE...Hazardous weather outlook, Apr 11, 3:50 PM EDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service New York NY 350 PM EDT Tue Apr 11 2023 ANZ331-332-335-338-340-345-350-353-355-122000- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 350 PM EDT Tue Apr 11 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ067>071-122000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester- 350 PM EDT Tue Apr 11 2023 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Red Flag Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Red flag criteria will be met for elevated brush fire spread on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ002-004-006-103>108-NYZ078>081-177-179-122000- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- Northwest Suffolk-Northeast Suffolk-Southwest Suffolk- Southeast Suffolk-Northern Nassau-Southern Nassau- 350 PM EDT Tue Apr 11 2023 This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An extended period (a week and counting) of dry conditions will continue. There is an elevated potential for brush fire spread on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ072>075-176-178-122000- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 350 PM EDT Tue Apr 11 2023 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Red Flag Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An extended period (a week and counting) of dry conditions will continue. There is an elevated potential for brush fire spread on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 3:33 AM EDT | Red Flag Warning | OKX | Greater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 15 hr |
Nearby
Red Flag Warnings in Connecticut, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.